Results 1 to 11 of 11

Thread: Zoloft Side Effects

  1. #1

    Unhappy Zoloft Side Effects

    My eyes began burning/becoming dry 6.5 hours after taking my first 50 mg Zoloft. Symptoms worsened over six days. PCP stopped Zoloft as less common side effect of med is dry eyes, eye pain. Ophthalmologist sees nothing else wrong with my eyes - vision, muscular, etc. all fine. He said he has to attribute the dry eyes to the med. I'm told Zoloft only takes 4-8 hours to get into system. Said once it's out of my system, dry eyes should improve (could take a week or two!). Anyone heard of this??

    Allison
    Last edited by Allison Browning; 06-May-2005 at 13:48. Reason: typo

  2. Quote Originally Posted by Allison Browning
    My eyes began burning/becoming dry 6.5 hours after taking my first 50 mg Zoloft. Symptoms worsened over six days. PCP stopped Zoloft as less common side effect of med is dry eyes, eye pain. Ophthalmologist sees nothing else wrong with my eyes - vision, muscular, etc. all fine. He said he has to attribute the dry eyes to the med. I'm told Zoloft only takes 4-8 hours to get into system. Said once it's out of my system, dry eyes should improve (could take a week or two!). Anyone heard of this??

    Allison
    Hi Allison,

    Yes. Anti-depressent meds often have dry eye as a side-effect. SSRIs (selective serotonin reuptake inhibitors) have a half-life so take awhile to get out of your system.
    Cindy

    "People may not always remember exactly what you said or what you did, but they will always remember how you made them feel." ~ Unknown

  3. #3
    Optom Clin. 1992;2(4):73-96. Related Articles, Links

    Ocular side effects of selected systemic drugs.

    Jaanus SD.

    Numerous systemic drugs produce adverse effects that involve the eye. Pigmentary inclusions of the lids or conjunctivae or both may be caused by a variety of drugs, including amiodarone, chlorpromazine, and gold salts, while conjunctivitis and blepharoconjunctivitis have been associated with isotretinoin, sulfonamides, salicylates, and antineoplastic agents. Dry eye complaints may be caused by antihistamines, beta-receptor blocking agents prescribed for cardiovascular problems, antianxiety agents, and tricyclic antidepressants. Several drugs have been well documented as causes of keratopathies and/or lenticular deposits, including chloroquine and hydroxychloroquine, chlorpromazine, gold salts, systemic corticosteroids, nonsteroidal antiinflammatory drugs, and the antiarrhythmic agent amiodarone. Visual acuity may be decreased by transient changes in refractive error caused by sulfonamides, the antifungal agent metronidazole, thiazide diuretics, and carbonic anhydrase inhibitors. Dilation of the pupil may be caused by anticholinergic drugs, antihistamines, antidepressant agents, and central nervous system stimulants such as cocaine, methylphenidate, and amphetamines. Nystagmus, diplopia, and extraocular muscle palsies have been associated with central nervous system depressants, antihistamines, barbiturates, and elevated blood ethanol concentrations. Intraocular pressure can be elevated in susceptible individuals by long-term use of topical or systemic corticosteroids. Numerous drugs have been associated with retinal toxicity, including chloroquine and hydroxychloroquine, thioridazine, tamoxifen, and talc, which may embolize to the retinal circulation when administered by long-term drug abusers. The antituberculosis agents ethambutol and isoniazid have been implicated as causes of reduced acuity, visual field defects, and disturbances of color vision. Optic neuritis and retrobulbar neuritis may result from the use of chloramphenicol. This paper describes these and other adverse ocular effects that may be encountered when examining patients who are taking systemic drugs.

  4. #4
    Join Date
    Mar 2005
    Location
    United States
    Posts
    119
    Dry eye complaints may be caused by antihistamines, beta-receptor blocking agents prescribed for cardiovascular problems, antianxiety agents, and tricyclic antidepressants.
    Of course, current antidepressant medications, like Zoloft, Prozac, Efexor, Wellbutrin, Celexa, are not tricyclic antidepressants. Most of them are seritonin re-uptake inhibitors.

    The older tricyclic antidepressants--like amitriptyline (Elavil) and nortriptyline (Pamelor)--are mostly used now for treatment of things like chronic pain, fibromyalgia, peripheral neuropathy, and sleep problems (because they make you drowsy).

  5. #5
    Join Date
    Mar 2006
    Location
    Pennsylvania, USA
    Posts
    14

    zoloft

    Hmm, was interested in this, because I'm on Zoloft, but I already had dry eye before I was on it. I've been taking it for over 2 years now, or something close to that, and it's really helped my mood. I've started taking it AFTER I already had dry eye from stevens johnson syndrome, so i donno if it contributes to it to make it worse or?

  6. #6

    Anyone on Zoloft?

    Hi I was prescrived Zoloft today, besides dry eye I've been having to deal with other issues and doctor feels that my mood get's worse my physical condition gets worse and so on.

    I would love to take it and will do serious thinking about it the only thing that stops me is the possibility it'll dry my eyes more...
    I was on wellbutring before and dried me out but I think it is very important to take care of the emotional part.
    Anyone on Zoloft or any other kind of SSRI antidepresant?
    Dr eyes caused by long term contact lens wear

  7. #7

    antidepressants and dry eye

    I also started taking medication to cope with my eye pain. I have not had a problem with Cymbalta, which is the newest SSRI. It might be more expensive, but is dual-acting. I tried Trazodone to sleep, as it is non-habit forming, but it made my eyes worse. Virtually every antridepressant lists dry eyes as a possible side effect. Actually, the Arricpet I am taking to try to counteract dry eye also lists dry eye as a possible side effect. It is a matter of try it and see, I wish I could sell all my bags of unused pills that didn't work out!
    Elaine

  8. #8

    Zoloft

    I'm on my 4th day of Zoloft. I finally decided to tried it out! Howver I'm having dry eye combined with the classic neck pain and head pressure, fun. I'm pretty sure is the zoloft....so I'll try it again tomorrow and if it continues to be like that I'll call my doctor on Monday and see what he suggests.
    I really want this to work if not I'll try Lexapro and finally Cymbalta. Anyone know if you can adjust to the antideprssants and the dry eye symptoms will subside?
    Dr eyes caused by long term contact lens wear

  9. #9

    Antidepressants, exercised and my dry eyes

    My antidepressants were "blamed" for my dry eye problem. I did try to wean down on the one I thought would be the main culprit and was almost at half the dose and noticed absolutely no difference except my TMJ returning which is why I was on it in the first place. Zoloft is the one I don't want to mess with because I really don't want to be depressed ever again. I have been struggling lately and I think it's cos of my dose lowering escapades. So I don't think you should worry so much about the SSRI's if it's keeping you functioning.
    I hurt my hip and was not able to exercise (I usually do this 3 X per week) and my eyes were super worse. Apparently the endorphins help moisturize the eye... Anyone else find this to be true?
    Dot

  10. #10

    Zoloft didn't work

    I had to stop Zoloft after 10 days, headachesm eye pain, couldn't even look at my computer at work and had to go home earlier that day. Please note that the reason I couldn't tolerate it may be that I'm also on Elavil (amyttriptiline) but a very small dosis 5mg and sometimes 10mg , I'm on Elavil for chronic pain even thoguht is an old antidepresant at that dosage it doesn't help with depresion that's why I've tried Zoloft. I was on 25 mg for th efrist 8 days and upped to 50mg which was the lowest therapeutic dosis.
    Other people are able to take Elavil and an SSRI anti but those people don't have dry eye issues.
    I taliked to my doctor b/c I'm also dealing with other med issues and he put me on Valium for Pelvic floor relaxation and anxiety and I'm taking it 2.5 mg a day whgich is also a very smal amount. At night I continue with Elavil.

    I have samples of lexapro and my dr told me that some of his patients who are very sensitive to the side effects even try a 1/4 of a dosis of lexapro and it helps some, I guess it is bvetter than nothing. But after my experience with Zoloft, I'll give it some time to give an antidepresant a try again.
    I', also trying Bach Flowers natural Rescue remedy from wholefoods, it is good for anxiety and it doesn't have dry eye side effects! I was skeptical at the beginning but I had to say it owrked somehow. I got the smalles t bottle for $9. The only thing is that the alcohol it it gave me some heartburn so now I make sure don't take it with an empty stomach. I want to try a combination of St John's worth and Ginko biloba but I'll talk to my doc first.
    Dr eyes caused by long term contact lens wear

  11. #11
    Join Date
    Feb 2005
    Location
    Cincinnati, OH
    Posts
    1,247
    I switched from Zoloft to Lexapro once upon a time. It didn't seem to affect my eyes, but it just wasn't doing the trick. I would indeed recommend Lexapro to anyone as it seems to require less of the med to do the job.

    I've also used the natural rescue remedy. Can't speak for it's effectiveness since I wasn't regular with it. You can't beat a natural remedy if it does the job!

    Diana
    Never play leapfrog with a unicorn.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •